Very low platelet counts in post-transfusion purpura falsely diagnosed as heparin-induced thrombocytopenia. Report of four cases and review of literature.
2000 (English)In: Thrombosis Research, ISSN 0049-3848, E-ISSN 1879-2472, Vol. 100, no 3, 115-25 p.Article in journal (Refereed) Published
Differential diagnosis between post-transfusion purpura (PTP) and heparin-induced thrombocytopenia (HIT) can be difficult in the initial stages of thrombocytopenia, as the early clinical presentations are often similar. Four patients are described who were suspected clinically of suffering from HIT. All four patients had recent blood transfusions and platelet alloantibodies, thus the diagnosis of PTP was made. One lethal gastrointestinal and one retroperitoneal hemorrhage developed in two of the four patients. Unusually, one patient was male and two different platelet alloantibodies were present in his serum; in another patient platelet alloantibodies and HIT-antibodies were detectable. To arrive at the right diagnosis as quickly as possible is vitally important since treatment, which has to be initiated promptly, is very different for the two syndromes. Thus, we suggest that in patients where HIT is suspected, additional information should be sought. If features consistent with PTP (such as a recent blood transfusion or a marked drop in platelet count to below 15 Gpt/L) are present, we recommend parallel testing for platelet alloantibodies to rule out PTP.
Place, publisher, year, edition, pages
2000. Vol. 100, no 3, 115-25 p.
IdentifiersURN: urn:nbn:se:uu:diva-161386PubMedID: 11108897OAI: oai:DiVA.org:uu-161386DiVA: diva2:455959